Alabama, 2011

Hail and Damaging Winds in Alabama, March 26, 2011

March 26, 2011 · NWS HUN · 18 events in 7 counties and zones

Several supercell thunderstorms produced heavy rain and some hail during the late afternoon and evening hours. These occurred along and north of a nearly stalled warm front which extended across southern portions of north Alabama into east central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Several supercell thunderstorms produced heavy rain and some hail during the late afternoon and evening hours. These occurred along and north of a nearly stalled warm front which extended across southern portions of north Alabama into east central Alabama. A few of these storms produced hail and frequent lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 26, 5:42 PM CST, 13 minutes earlier.

Area forecast discussion, Mar 26, 5:42 PM CST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
642 PM CDT SAT MAR 26 2011

.UPDATE...FOR 00Z TAFS

&&

.AVIATION...A WARM FRONT EXTENDED ACROSS NRN AL AND WAS PRODUCING SCT
SHRA/TSRA AT BOTH KMSL AND KHSV ATTM. ONE SFC LOW WAS OVER NW AL AND
ANOTHER LOW WAS OVER SERN AR. THESE SFC LOWS WILL KEEP THE CHC OF
SHRA/TSRA GOING AT BOTH TAF SITES UNTIL ARND 06Z TONIGHT. AFTER 06Z
THE CHC OF PCPN WILL BE MAINLY SHRA UNTIL ARND 12Z SUNDAY MRNG.
OTHERWISE MVFR/IFR CONDITIONS ARE ALSO EXPECTED AT BOTH TAF SITES
THRU 12Z. VFR CONDITIONS ARE EXPECTED AFTER 12Z FOR BOTH TAF SITES.

&&

.PREV DISCUSSION... /ISSUED 351 PM CDT SAT MAR 26 2011/

SYNOPSIS...FAIRLY ZONAL FLOW EXISTS ACROSS MOST OF THE SOUTHERN
TIER OF THE NATION. MEANWHILE...A STATIONARY UPPER LOW EXISTS JUST
OFF THE QUEBEC COAST WHILE A SERIES OF SHORTWAVES IS MOVING ONSHORE
OF THE PACIFIC NORTHWEST.

CLOSER TO HOME...A FAIRLY COMPLEX WEATHER SITUATION ACROSS THE
SOUTHEAST CONTINUES WITH A WARM FRONT LOCATED JUST SOUTH OF THE
HUNTSVILLE FORECAST AREA. WITHIN THE WARM SECTOR TO THE
SOUTH...SEVERE/TORNADIC SUPERCELL THUNDERSTORMS OCCURRING ACROSS
CENTRAL ALABAMA.

DISCUSSION...THE MAIN FORECAST ISSUE FOR TONIGHT WILL MAINLY
INVOLVE A WARM FRONTAL BOUNDARY MOVING ACROSS CENTRAL AND NOSING
TOWARDS NORTH AL. THE WARM FRONT WILL CONTINUE SPREADING NORTHWARD
IN RESPONSE TO A LOW PRESSURE SYSTEM OVER AR SHIFTING EAST AND THEN
NORTHEAST ACROSS CENTRAL MS INTO NW AL WITH A TRAILING COLD FRONT
FOLLOWING THE LOW PRESSURE SYSTEM. THE MAJORITY OF THE INSTABILITY
IS CURRENTLY TO OUR SOUTH (SOUTH OF CULLMAN COUNTY) WHERE MORE
INSOLATION TOOK PLACE TODAY. THE ENVIRONMENT AHEAD OF THE FRONT OVER
N AL HAS BEEN WORKED OVER BY CONVECTION THAT HAS BEEN ONGOING ACROSS
THE AREA SINCE EARLY THIS MORNING.

LATER THIS EVENING (6-8PM)...A THETA-E RIDGE WILL BEGIN TO MOVE
ACROSS N AL FROM THE SOUTHWEST MAINLY INDICATIVE OF THE WARM FRONT
MOVING NE. IN ADDITION...60 DEGREE DEWPOINTS WILL LIKELY CONTINUE
MOVING NORTH FROM CENTRAL AL. THEN...LATER TONIGHT (9PM-1AM) AS THIS
OCCURS...MUCAPES ARE EXPECTED TO RISE TO 1500-2000 J/KG. WIND SHEAR
WILL RISE WITH SRH EXPECTED TO BE 300-400 M2/S2. WHAT THIS MEANS IS
THAT THE THREAT FOR SEVERE WEATHER WILL LIKELY REMAIN FOR TONIGHT
WITH THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS...AND TORNADOES.
THOUGH IT IS QUITE DIFFICULT TO TIME THE MESOSCALE CONDITIONS AND
TEMPERAMENTAL MOVEMENT OF THE WARM FRONT...IT DOES APPEAR THAT THE
BEST OPPORTUNITY FOR SEVERE WEATHER WILL BE FROM 8PM-3AM.

THIS CONVECTIVE ACTIVITY WILL DECREASE IN INTENSITY/COVERAGE AS THE
COLD FRONT ASSOCIATED WITH THE SFC LOW PRESSURE SYSTEM MOVES ACROSS
THE AREA ON EARLY SUNDAY MORNING. LOW CLOUDS SHOULD KEEP MOST OF THE
AREA IN THE LOW/MID 50S AS HIGHS ON SUNDAY AFTERNOON.

ZONAL FLOW ACROSS MUCH OF THE SOUTHERN U.S. WILL CONTINUE TO BRING
THE POSSIBILITY OF SEVERAL MORE OPPORTUNITIES FOR SHOWERS AND
THUNDERSTORMS ACROSS THE AREA OVER THE NEXT WEEK.

IN PARTICULAR...ANOTHER SHORTWAVE CROSSING JUST TO THE NORTH OF THE
AREA IS THEN EXPECTED ON EARLY MONDAY MORNING. THUS...HAVE KEPT THE
CHANCE OF SHOWERS IN FOR LATE SUNDAY NIGHT. TEMPERATURES ARE
DEFINITELY DIFFICULT TO FORECAST FOR THIS TIME PERIOD...BUT IT
APPEARS LATE LOW 60S WILL BE IN STORE FOR MONDAY AFTERNOON DUE TO
CLEARING BEHIND THE PRECIP EARLIER IN THE DAY.

YET ANOTHER SHORTWAVE IS RACING DOWN FROM THE CENTRAL ROCKIES
TOWARDS THE CENTRAL PLAINS...WHICH WILL INDUCE SFC CYCLOGENESIS OVER
EASTERN OK BY TUESDAY AFTERNOON. AS THE SFC LOW SHIFTS EAST ACROSS
AR AND THEN NE ACROSS TN/KY...A WARM FRONT MAY MOVE NORTHWARD ACROSS
THE AREA WITH THE TN VALLEY IN THE WARM SECTOR. THOUGH DIFFICULT TO
PINPOINT RIGHT NOW...IT APPEARS THAT THE COMBINATION OF
INSTABILITY/SHEAR WILL RESULT IN THE POSSIBILITY OF SUPERCELLS
DEVELOPING AHEAD OF A QLCS DEVELOPING OVER AR AND PROCEEDING
EASTWARD ON TUESDAY EVENING INTO TUESDAY NIGHT. THE TIMING HAS BEEN
CHANGING WITH SUCCESSIVE MODEL RUNS.

WEDNESDAY MAY BE A DAY IN BETWEEN SYSTEMS WITH NO ACTION...BUT AM
NOT FULLY CONVINCED THAT THIS WILL HAPPEN. SO...HAVE KEPT CHC POPS
IN FOR NOW WITH PARTLY CLOUDY CONDITIONS. A COOLDOWN WILL OCCUR
BEHIND THE COLD FRONT WITH DAYTIME HIGHS EXPECTED IN THE UPPER 50S
TO LOW 60S.

BY THURSDAY INTO FRIDAY...BOTH OF THE MAIN MED RANGE MODELS ARE
EXHIBITING DIFFERENCES WITH WHAT EXACTLY WILL HAPPEN. GFS HAS A
CUTOFF LOW BARRELING INTO THE NORTHERN GULF OF MEXICO WHILE THE
ECMWF HAS A REINFORCING COLD FRONT WITH AN ESTABLISHED TROUGH OVER
THE NE. SO...HAVE LEFT 20 POPS IN FOR THURSDAY AND FRIDAY WITH A
LITTLE BELOW CLIMO TEMPS IN FOR THE REST OF THE EXTENDED.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

007
Hazardous weather outlook, Mar 26, 12:48 PM CST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
148 PM CDT SAT MAR 26 2011

ALZ001>010-016-TNZ076-096-097-270300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
148 PM CDT SAT MAR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN AREA OF LOW PRESSURE WILL PUSH INTO THE FORECAST AREA FROM THE
WEST LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. A WARM FRONT
AHEAD OF THIS SYSTEM...WILL PRODUCE A ROUND OF MORE WIDESPREAD SEVERE
WEATHER...ESPECIALLY SOUTH OF THE TENNESSEE RIVER. LARGE HAIL...DAMAGING
WINDS...AND TORNADOES WILL BE POSSIBLE WITH SEVERE STORMS. IN
ADDITION...STORMS WILL BE PRODUCING VERY HEAVY RAINFALL OVER SOME
AREAS WHICH HAVE ALREADY SEEN BETWEEN 1 AND 3 INCHES OF RAINFALL.
THIS WILL INCREASE THE THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORMS ARE POSSIBLE ON TUESDAY AND TUESDAY NIGHT AS A COLD
FRONT MOVES ACROSS THE AREA. SOME OF THESE STORMS COULD BECOME
STRONG...WITH GUSTY WINDS POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS LIKELY TODAY AND TONIGHT.

20

In the hours before

Special weather statement, Mar 26, 3:03 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
403 PM CDT SAT MAR 26 2011

TNZ076-096-262130-
LINCOLN-MOORE-
403 PM CDT SAT MAR 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN AND NORTHERN
MOORE COUNTIES UNTIL 430 PM CDT...

AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CORNERSVILLE...MOVING EAST AT 50 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PETERSBURG.
  CHESTNUT RIDGE...BELLEVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3530 8627 3526 8665 3526 8682 3528 8681
      3527 8674 3530 8671 3535 8660 3538 8659
      3537 8648 3534 8644 3534 8642 3536 8640
      3536 8637 3541 8630 3540 8629
TIME...MOT...LOC 2102Z 261DEG 45KT 3535 8674

20
Special weather statement, Mar 26, 5:01 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
601 PM CDT SAT MAR 26 2011

ALZ001-002-262345-
COLBERT-LAUDERDALE-
601 PM CDT SAT MAR 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 645 PM CDT...

AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR IUKA...MOVING EAST AT 50 MPH.

PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RIVERTON.
  CHEROKEE...WRIGHT.
  OAKLAND...CLOVERDALE.
  UNDERWOOD-PETERSVILLE...FLORENCE.
  SAINT FLORIAN...MUSCLE SHOALS.
  KILLEN.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3498 8745 3472 8745 3476 8810 3490 8809
TIME...MOT...LOC 2300Z 265DEG 45KT 3482 8811
Special weather statement, Mar 26, 5:05 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
605 PM CDT SAT MAR 26 2011

ALZ002-003-262345-
COLBERT-FRANKLIN-
605 PM CDT SAT MAR 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND FRANKLIN COUNTIES
UNTIL 645 PM CDT...

AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TISHOMINGO...OR 10 MILES SOUTH OF IUKA...
MOVING EAST AT 50 MPH.

PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MYNOT...ALLSBORO.
  MT HESTER.
  SRYGLEY CHURCH...BARTON.
  POSEY LOOP...NEW BETHEL.
  TUSCUMBIA.
  COLBERT HEIGHTS...LITTLEVILLE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3473 8812 3475 8782 3474 8781 3474 8776
      3475 8774 3477 8751 3457 8752 3457 8753
      3450 8753 3458 8813
TIME...MOT...LOC 2305Z 272DEG 49KT 3467 8818
Special weather statement, Mar 26, 5:15 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
615 PM CDT SAT MAR 26 2011

TNZ097-262345-
FRANKLIN-
615 PM CDT SAT MAR 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 645 PM
CDT...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALTO TO BEANS
CREEK...MOVING EAST AT 50 MPH.

PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ST. ANDREWS...SEWANEE.
  SHERWOOD.
  ANDERSON.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3532 8597 3532 8596 3527 8589 3499 8587
      3501 8631 3533 8597
TIME...MOT...LOC 2314Z 270DEG 45KT 3529 8590 3505 8616
Special weather statement, Mar 26, 5:33 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
633 PM CDT SAT MAR 26 2011

ALZ006-009-270000-
JACKSON-MADISON-
633 PM CDT SAT MAR 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND MADISON COUNTIES
UNTIL 700 PM CDT...

AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HYTOP TO MAYSVILLE
TO TRIANA...MOVING EAST AT 50 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BASS...TRENTON.
  PAINT ROCK...OWENS CROSSROADS.
  BRIDGEPORT...LIM ROCK.
  MARTINTOWN...LARKINSVILLE.
  SCOTTSBORO.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3479 8578 3459 8601 3461 8632 3459 8629
      3458 8679 3461 8679 3476 8645 3497 8604
      3496 8561
TIME...MOT...LOC 2333Z 270DEG 45KT 3492 8601 3476 8632
          3462 8665
Special weather statement, Mar 26, 5:44 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
644 PM CDT SAT MAR 26 2011

ALZ001-002-004-005-270030-
COLBERT-LAUDERDALE-LAWRENCE-LIMESTONE-
644 PM CDT SAT MAR 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...LAUDERDALE...LAWRENCE
AND LIMESTONE COUNTIES UNTIL 730 PM CDT...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FORD CITY...OR NEAR MUSCLE SHOALS...MOVING
EAST AT 50 MPH.

PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ELGIN...TOWN CREEK.
  RED BANK...NORTH COURTLAND.
  OLIVER...ROGERSVILLE.
  COXEY.
  RIPLEY.
  ATHENS...TANNER.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3462 8694 3463 8698 3465 8702 3467 8708
      3469 8710 3464 8710 3470 8763 3484 8761
      3487 8693
TIME...MOT...LOC 2344Z 268DEG 44KT 3478 8752

The radar

The Northeast Alabama radar (KHTX), 116 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Lawrence

When
March 26, 5:55 PM CST to 6:00 PM CST
Where
Lawrence County, 0.57 mi W of Courtland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.670, -87.310

Nickel sized hail was reported.

Hail, Lawrence

When
March 26, 5:58 PM CST to 6:03 PM CST
Where
Lawrence County, 0.57 mi W of Town Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.680, -87.410

One inch diameter hail was reported.

Hail, Lawrence

When
March 26, 6:12 PM CST to 6:17 PM CST
Where
Lawrence County, 0.89 mi NW of Hillsboro
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.640, -87.190

Nickel sized hail was reported.

Hail, Jackson

When
March 26, 6:20 PM CST to 6:25 PM CST
Where
Jackson County, Scottsboro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.670, -86.030

Three quarter inch diameter hail was reported.

Hail, Morgan

When
March 26, 6:45 PM CST to 6:50 PM CST
Where
Morgan County, 1.71 mi W of Morgan City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.470, -86.600

One inch diameter hail was reported.

Hail, Marshall

When
March 26, 6:56 PM CST to 7:01 PM CST
Where
Marshall County, Union Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.400, -86.450

One inch diameter hail was reported.

Thunderstorm Wind, Marshall

When
March 26, 6:57 PM CST to 7:02 PM CST
Where
Marshall County, 0.81 mi E of Mt Carmel
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
34.382, -86.366

A large tree was snapped and fell onto a residence on Georgia Mountain. Hail was falling as well, but no size was given in the news article.

Thunderstorm Wind, Marshall

When
March 26, 6:58 PM CST to 7:03 PM CST
Where
Marshall County, 1.42 mi NNE of Lakeview
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
34.347, -86.317

Several trees were knocked down onto power lines causing an outage. The damage occurred on Skyline Drive and Gordon Street.

Hail, Marshall

When
March 26, 6:59 PM CST to 7:04 PM CST
Where
Marshall County, Union Grove
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.400, -86.450

Golf ball sized hail was reported.

Hail, Lawrence

When
March 26, 7:05 PM CST to 7:10 PM CST
Where
Lawrence County, 0.57 mi W of Moulton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.480, -87.290

Three quarter inch diameter hail was reported.

Hail, Lawrence

When
March 26, 7:10 PM CST to 7:15 PM CST
Where
Lawrence County, 0.57 mi W of Moulton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.480, -87.290

One inch diameter hail was reported.

Hail, Franklin

When
March 26, 7:10 PM CST to 7:15 PM CST
Where
Franklin County, 0.57 mi W of Phil Campbell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.350, -87.710

Three quarter inch diameter hail was reported.

Hail, Franklin

When
March 26, 7:13 PM CST to 7:18 PM CST
Where
Franklin County, 0.57 mi W of Vina
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.380, -88.060

Nickel sized hail was reported.

Hail, Marshall

When
March 26, 7:25 PM CST to 7:30 PM CST
Where
Marshall County, 0.9 mi SE of Albertville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.260, -86.210

Three quarter inch diameter hail was reported.

Hail, Franklin

When
March 26, 7:34 PM CST to 7:39 PM CST
Where
Franklin County, 0.57 mi W of Shady Grove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.320, -87.740

Three quarter inch diameter hail was reported.

Hail, Cullman

When
March 26, 7:55 PM CST to 8:00 PM CST
Where
Cullman County, 2.39 mi WSW of Jones Chapel
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.210, -87.090

Nickel sized hail was reported.

Hail, Cullman

When
March 26, 8:38 PM CST to 8:43 PM CST
Where
Cullman County, 0.9 mi SW of Crane Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.090, -87.060

One inch diameter hail was reported.

Lightning, Madison

When
March 26, 8:48 PM CST
Where
Madison County, 2.22 mi W of New Sharon
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.949, -86.689

Lightning hit a house, which was then on fire. Four people were at home and got out of the house safely.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294765, 294764, 294766, 294767, 294769, 294768, 297003, 297004, 294775, 294770, 294771, 294772, 294774, 294780, 294782, 294783, 294778, 295881.